October 9, 2009
Question from Los Angeles, California, USA:
Two months ago, my eight-year-old daughter was diagnosed with type 1 diabetes. We are having anger issues, crying issues and it’s affecting her school. If it’s not her way, she throws a fit. She was NEVER EVER like this before the insulin intake. Is this a symptom that comes with insulin intake? Is this something normal?
It is normal for children (and adults) to feel very stressed when diabetes is first diagnosed. Children can show the stress, worry and anger in many ways. It would be important for your child to be able to talk through her feelings and what is going on. I see that your child is followed by a diabetes specialist and would suggest that you speak with them to get some assistance in helping you know what is normal and some approaches to dealing with the situation. There are support groups, individual counselors, books, camps, and this web site to get assistance, knowledge and support. You didn’t mention behavior issues around the diabetes care (insulin injections, glucose monitoring, food) as that can also be common in the beginning, and other parents could share what worked for them. Sometimes, giving simple choices to the child can be a help for the child to feel that they have some control in their life (make sure the options you give them are acceptable!). Rewards for good behavior are always a winner, too.
If the problem is only at school, I would talk to the staff at school to get a better understanding of what is going on. Do you know if there are any problem with other children, staff or school routine due to her new diabetes or some other issue? Some parents have gone into class to read or explain to the other children about diabetes (or provide materials for the teacher). Some children like to do a show and tell, while others prefer to be more private. Is there something at school that particularly upsets her?
You specifically asked about insulin intake affecting behavior. Insulin itself won’t be the problem, however, if the balance of insulin/food/activity, etc. is off there can be symptoms you describe. Given that your child is recently diagnosed, I would make sure that her insulin dose is not too high. Sometimes in the first weeks/months, the insulin dose needs to be lowered temporarily due to the “honeymoon period” and irritable behavior can be a sign of this problem if the insulin dose is too high. Is your child hypoglycemic or is her glucose dropping rapidly during any of these times, as this can contribute to behavior you describe? Are there particular times that this happens, such as after gym or recess or just before lunch, when low glucose/too much insulin in the body may be the problem? Once you rule out the insulin dosing/hypoglycemia, you can focus more on the social and psychological issues at school.
Best wishes and do know that things will get easier for everyone. It is good that you are addressing potential issues right away.